Alabama, 2020

Damaging Winds in Alabama, June 25, 2020

June 25, 2020 · NWS BMX · 10 events in 5 counties and zones

A MCS developed over eastern Mississippi during the late afternoon hours and quickly propagated eastward into west-central Alabama during early evening. The leading band of thunderstorms produced sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A MCS developed over eastern Mississippi during the late afternoon hours and quickly propagated eastward into west-central Alabama during early evening. The leading band of thunderstorms produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 25, 5:59 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 25, 5:59 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
659 PM CDT Thu Jun 25 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0128 PM CDT Thu Jun 25 2020/
Through Tonight.

Scattered to numerous showers and storms continue across the
eastern half of Central Alabama as of early this afternoon. So
far, we've been able to achieve modest diurnal heating with
widespread clouds, but most locations have been able to rise into
the lower 80s as of the 1pm hour. Coverage of showers and storms
is still expected to be widespread as we go into the late
afternoon and early evening hours. A few strong storms certainly
can't be ruled out, especially farther south with a bit more
surface based instability and 0-6km bulk shear of 20 to 25 knots
could sustain a few more updrafts. Additional showers and storms
are expected to develop to our southwest and move northeast
through the afternoon and evening. PoPs have been updated to
reflect that thinking, keeping likely PoPs in the forecast for
most locations through 10pm. At least scattered activity can be
expected to continue through the overnight hours with muggy
overnight temperatures.

56/GDG

Previous short-term discussion:
/Updated at 0340 AM CDT Thu Jun 25 2020/

Today and Tonight.

Mesoanalysis depicts a longwave trough across portions of the
Northeast CONUS with an upper-low spinning just south of Hudson Bay,
and an associated trough axis extending into the OH and TN Valleys.
Farther south, anticyclonic flow wraps around a subtropical ridge
centered near the FL Peninsula. A previous shortwave trough just to
our west and southwest has weakened and elongated, though a weakness
in mid-level heights is still observed near this area with embedded
convective vort maxes across the western Gulf. Overall, this
configuration continues to provide a pipeline of tropical moisture
across much of the Deep South as low-level flow trajectories remain
situated to advect Gulf moisture into the area. Low overcast and
patchy fog will linger into early this morning as a result.

Isentropic ascent and confluent zonal flow below 500 mb will provide
a corridor of showers and eventually thunderstorms across Central
Alabama later this morning and into the afternoon. PWs remain in the
1.6-1.9" range as indicated by RAP mesoanalysis and recent 00Z
RAOBs, with near-saturation through much of the troposphere (higher
PWs are south and southwest still yet). Aided by modest diurnal
heating, PoPs steadily increase into the afternoon and evening, but
sporadic activity including a rumble of thunder can't be ruled out
across the area this morning as well. Low stratus overcast should
inhibit convective activity until mixing can occur later today,
however. Overall behavior of thunderstorms should be more tame as
compared to yesterday as the environment lacks low and deep-layer
kinematic support for stronger/briefly organized updrafts, as well
as relatively muted buoyancy with abundant mid/upper-level cloud
cover. However, there's slightly better flow progged to stretch
across the southern half of the area today. This could promote a few
multicell clusters later in the convective life cycle, but this same
area also remains on the lower end with CAPE/DCAPE. A few pockets of
better sunshine may manifest across the area which could increase
low-level lapse rates and instability a bit, but
confidence/predictability on this is low. All things considered,
another generous coverage of rain is forecast, with high
temperatures in the 80s. I bumped temperatures down a tad overall,
though any extra sunshine here and there could ruin this adjustment
in spots. Shower and thunderstorm coverage and intensity should wane
throughout the evening with lingering showers overnight. Lows should
fall into the mid 60s to near 70.

Friday afternoon.

We may get a bit of a break from the day-to-day widespread rainfall
on Friday as guidance suggests positioning of the subtropical ridge
farther northwest, generally closer to our area. Anticyclonic flow
aloft and slightly drier air has led to PoPs being truncated to
<40%, with best chances north of US Hwy 80 where westerly to
northwesterly flow aloft remains a little more intact, just on the
northwestern periphery of the ridge. Warmer conditions are expected
with slightly less cloud cover, as well as drier air above 700 mb.
We'll keep an eye on thunderstorm activity during the afternoon
since this could support a few stronger convective downbursts, even
though PoPs are lower. Highs are forecast in the mid 80s to lower
90s.

40/Sizemore

.LONG TERM...
/Updated at 0150 PM CDT Thu Jun 25 2020/
Saturday through Thursday.

Overview:

Expect chances for showers and thunderstorms to remain highest
during the midday through early evening hours but a few lingering
showers and storms will remain possible overnight through the period.

Features:

Upper ridging will become positioned over the Eastern Gulf
of Mexico on Saturday while diffuse troughing moves into the area
from the northwest.

A longwave trough over the Ohio River Valley Region will move east
over the East Coast portion of the country on Sunday. The height
falls will help to confine the upper ridging to our southeast
further south into the the South Florida and Southeast Gulf
vicinity. Meanwhile, Longwave ridging will amplify and build into
the Mississippi Valley from the Western Gulf Coast northward through
Wisconsin and Minnesota. Expect height rises to develop over the
area Sunday and persist into the day on Monday.

Higher heights will develop aloft over Northeast Mexico and into
South Texas Late Monday into Tuesday as heights locally begin to
descend with the weakening of the ridging aloft. A closed upper low
will dive southeast out of Eastern Canada into New England and
height falls are expected down the spine of the Appalachians through
the Carolinas and into Georgia Tuesday into Wednesday. Heights will
also fall over the Mid Mississippi River Valley region in response
to a potent closed low positioned over Montana Tuesday into
Wednesday. Expect the area to remain under the influence of a
weakness aloft into the day Wednesday and continuing into
the day on Thursday.

Toward the surface. expect weak high pressure toward the surface to
nose into much of the area from the southeast on Saturday and
persist through Monday. A weak front is progged to move south from
the Ohio River Valley region into the Tennessee Valley region from
Tuesday into Wednesday and may become positioned across our northern
counties by Thursday next week.

Forecast:

Shower and storm chances will be lowest on Saturday with isolated
activity across the area as the upper level ridging is in close
proximity to our southeast while height falls will occur to the
northwest.

An increase to scattered activity Sunday through much of the
upcoming work week with the gradual falling heights aloft as ridging
weakens over the area. A weak surface front is forecast to move
south toward the area from the Ohio River Valley Region Wednesday
into Thursday, further supporting higher chances for shower and
thunderstorm activity.

Overnight lows will remain in the mid to upper 60s north and east to
readings in the lower 70s west and southwest. Daytime highs will
remain in the range from the mid to upper 80s north and northeast to
values in the lower 90s south and southwest.

05

&&

.AVIATION...
00Z TAF Discussion.

Currently, there are some scattered showers and storms across
eastern portions of Central AL with a couple lines of strong to
marginally severe storms moving into western AL from MS. These
lines of storms should eventually merge and continue eastward
across the western half of the forecast area. Visibilities may be
reduced briefly due to heavy rainfall. There's still some
uncertainty as to when the line(s) break up/dissipate so have only
carried VCTS at ANB/ASN/MGM/TOI for now. Amendments may be needed
throughout the evening.

Most of the current activity should dissipate or move out of the
area by 06Z, with only some isolated activity possible in the
north overnight. Widespread fog development is not anticipated,
and ceilings should remain VFR through the period.

19

&&

.FIRE WEATHER...

Tropical moisture will keep humidity and rain chances quite
elevated through this evening with scattered to numerous showers
and thunderstorms expected, particularly during the afternoon and
early evening. Winds remain light and variable this morning though
favoring the southwest and becoming 5-10 mph by the afternoon.
Rain chances decrease somewhat by Friday and into the weekend,
though minimum RH values remain above 50-60% with at least
scattered rain activity forecast each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  86  66  86  67 /  50  40  10  30  20
Anniston    68  86  68  87  68 /  50  40  10  30  20
Birmingham  70  88  70  88  71 /  60  40  10  30  20
Tuscaloosa  69  88  70  87  71 /  90  30  10  30  20
Calera      69  87  68  87  69 /  70  30  10  30  20
Auburn      68  86  69  88  69 /  50  20  10  20  20
Montgomery  70  89  70  90  71 /  60  20  10  20  10
Troy        70  91  70  92  71 /  60  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 25, 2:36 AM CST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 AM CDT Thu Jun 25 2020

ALZ011>015-017>050-261145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 AM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 25, 6:46 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
746 PM CDT Thu Jun 25 2020

ALZ022-031-260130-
Greene AL-Pickens AL-
746 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND GREENE
COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Panola to Jefferson. Movement was east at
45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Eutaw, Aliceville, Forkland, Boligee, Union, McMullen, Walden
Quarters, West Greene, Thornhill, Benevola, Johnston Lake, Tishabee,
Garden, New West Greene, Mantua, Allison, Jena, Knoxville, Snoddy and
Dillburg.

LAT...LON 3318 8832 3331 8785 3302 8783 3300 8771
      3286 8783 3276 8787 3264 8776 3262 8781
      3259 8774 3257 8777 3258 8778 3252 8782
      3262 8786 3263 8793 3260 8806 3279 8806
      3292 8821 3296 8816 3299 8817 3299 8834
TIME...MOT...LOC 0045Z 248DEG 39KT 3293 8832 3236 8792

89^GSatterwhite
Local storm report, Jun 25, 6:56 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 N BOYD                32.64N 88.30W
06/25/2020                   SUMTER             AL   EMERGENCY MNGR

            TREE DOWN ON HWY 17 NEAR BOYD. TIME
            ESTIMATED BY RADAR.

&&
Special weather statement, Jun 25, 7:01 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
801 PM CDT Thu Jun 25 2020

ALZ032-260145-
Hale AL-
801 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR HALE COUNTY UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New West Greene to near Demopolis.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Greensboro, Moundville, Akron, Newbern, Greensboro Municipal Airport,
Duffys Bend, Sawyerville, Arcola, Wedgeworth, Evansville, Selden Lock
And Dam, Moundville Airport, Phipps, Mound State Park, Elliots Creek,
Harper Hill, Wateroak, Cedarville, Laneville and Havana.

LAT...LON 3280 8782 3286 8783 3290 8777 3293 8777
      3295 8773 3295 8775 3301 8771 3300 8742
      3284 8745 3283 8747 3266 8748 3265 8753
      3248 8752 3252 8781 3256 8780 3259 8774
      3264 8781 3265 8774 3275 8781 3276 8787
TIME...MOT...LOC 0101Z 231DEG 38KT 3298 8815 3249 8780

89^GSatterwhite
Special weather statement, Jun 25, 7:04 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
804 PM CDT Thu Jun 25 2020

ALZ015-023>025-034-260215-
Walker AL-Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
804 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...EASTERN
TUSCALOOSA...WESTERN SHELBY...CENTRAL BIBB AND JEFFERSON COUNTIES
UNTIL 915 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gorgas Steam Plant to Abernant to near Low
Gap. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Irondale, Fairfield, Fultondale, Montevallo, Sumiton, Dora, Center
Point and Pleasant Grove.

LAT...LON 3373 8723 3376 8654 3307 8685 3307 8688
      3299 8688 3301 8754
TIME...MOT...LOC 0104Z 253DEG 25KT 3364 8716 3329 8721 3301 8746

89^GSatterwhite
Special weather statement, Jun 25, 7:10 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
810 PM CDT Thu Jun 25 2020

ALZ033-034-040-260230-
Bibb AL-Dallas AL-Perry AL-
810 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...SOUTHWESTERN BIBB AND
WESTERN DALLAS COUNTIES UNTIL 930 PM CDT...

At 809 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walden Quarters to near Magnolia. Movement
was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Selma, Brent, Marion, Centreville, Uniontown, Orrville, Newbern,
Bogue Chitto, Vaiden, West Centreville, Central Mills, Heiberger, Old
Cahaba Park, Dannelly Reservoir, Dallas County Horse Arena, Low Gap,
Mertz, Marion Junction, Potter Station and Radford.

LAT...LON 3208 8719 3212 8726 3214 8725 3217 8729
      3216 8730 3220 8732 3220 8736 3224 8739
      3227 8744 3226 8747 3231 8747 3231 8752
      3265 8753 3266 8747 3283 8747 3283 8742
      3300 8742 3299 8702 3205 8709 3205 8718
TIME...MOT...LOC 0109Z 236DEG 33KT 3278 8790 3216 8759

89^GSatterwhite
Special weather statement, Jun 25, 7:12 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
812 PM CDT Thu Jun 25 2020

ALZ039-260145-
Marengo AL-
812 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARENGO COUNTY UNTIL 845
PM CDT...

At 812 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Demopolis to Vineland. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Demopolis, Linden, Uniontown, Thomaston, Faunsdale, Dayton, Freddie
Jones Field, Consul, Magnolia, Surginer, Miller, Chickasaw State
Park, Vineland, Old Spring Hill, Octagon and Calvary.

LAT...LON 3200 8776 3251 8787 3252 8785 3254 8783
      3252 8782 3252 8773 3248 8772 3248 8752
      3231 8752 3231 8747 3227 8747 3227 8751
      3225 8752 3213 8752 3213 8762 3203 8762
TIME...MOT...LOC 0112Z 238DEG 30KT 3251 8781 3204 8769

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 110 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 25, 7:14 PM CST to 7:15 PM CST
Where
Greene County, Eutaw
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.830, -87.880

Several trees uprooted around the town of Eutaw.

Thunderstorm Wind, Hale

When
June 25, 7:26 PM CST to 7:27 PM CST
Where
Hale County, Akron
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.870, -87.730

Several trees uprooted and power lines downed in the town of Akron.

Thunderstorm Wind, Hale

When
June 25, 7:32 PM CST to 7:33 PM CST
Where
Hale County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.700, -87.580

Several trees uprooted in the city of Greensboro.

Thunderstorm Wind, Bibb

When
June 25, 8:09 PM CST to 8:10 PM CST
Where
Bibb County, 1.63 mi ESE of Bibbville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.169, -87.155

Several trees uprooted along Beardens Farm Road.

Thunderstorm Wind, Bibb

When
June 25, 8:18 PM CST to 8:19 PM CST
Where
Bibb County, 2.22 mi NE of Trio
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.940, -86.990

Several trees uprooted along Deer Creek Road and numerous trees uprooted across the county.

Thunderstorm Wind, Shelby

When
June 25, 8:21 PM CST to 8:22 PM CST
Where
Shelby County, Montevallo
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.100, -86.870

Several trees uprooted in the town of Montevallo.

Thunderstorm Wind, Bibb

When
June 25, 8:25 PM CST to 8:26 PM CST
Where
Bibb County, Brierfield
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.030, -86.920

Numerous trees uprooted in the Brierfield area.

Thunderstorm Wind, Chilton

When
June 25, 8:34 PM CST to 8:35 PM CST
Where
Chilton County, Jemison
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.950, -86.750

Several trees uprooted in the city of Jemison.

Thunderstorm Wind, Chilton

When
June 25, 8:40 PM CST to 8:41 PM CST
Where
Chilton County, 1.8 mi SW of Jumbo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.950, -86.620

Several trees uprooted along County Road 145.

Thunderstorm Wind, Chilton

When
June 25, 8:41 PM CST to 8:42 PM CST
Where
Chilton County, Clanton
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.830, -86.650

Several trees uprooted in the city of Clanton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903382, 903383, 903384, 903385, 903386, 903387, 903388, 903389, 903390, 903391.